Alert archive / Alabama / Flash Flood Warnings in 2003

Flash Flood Warning 57, NWS Birmingham, AL

June 14, 2003Tuscaloosa County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jun 14, 2003, 4:57 PM CDT for Tuscaloosa County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2003, 4:57 PM CDT (21:57 UTC)
Expired
Jun 14, 2003, 8:00 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 59 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 142159
FFWBHM
ALC125-150100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
457 PM CDT SAT JUN 14 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 800 PM CDT

* AT 456 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER HOLT...OR ABOUT 7 MILES SOUTHEAST OF TUSCALOOSA...
  MOVING NORTHEAST AT 25 MPH.  RADAR INDICATED AS MUCH AS 3 INCHES
  PER HOUR FALLING FROM THIS STORM.  TUSCALOOSA POLICE HAVE REPORTED 
  A NUMBER OF INTERSECTIONS WITH FLOOD PROBLEMS. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

CALL 1-800-856-0758 TO REPORT FLOODING CONDITIONS.

LAT...LON 3319 8758 3345 8731 3329 8710 3306 8743

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 2:08 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 14, 2:08 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
208 PM CDT SAT JUN 14 2003

.OVERVIEW...
THE WET PERSISTENT FORECAST WILL CONTINUE.  MODELS ARE CONSISTENT
AND INITIALIZED WELL.  THE FRONT ACROSS THE SOUTHEAST IF FORECAST TO
SLOWLY INCH SOUTHWARD AND MAYBE ENTER NW ALABAMA SOMETIME
TOMORROW.  THE MODELS ALSO STALL IT ACROSS CENTRAL ALABAMA BY MID
WEEK.

.SHORT TERM...
MSAS SHOWS THE SURFACE FRONT EXTENDING FROM VA THROUGH TN...NORTH
MS...AND INTO EAST TX.  THE MODELS KEEP INCHING IT TOWARD OUR WAY...
EVENTUALLY STALLING IT ACROSS CENTRAL ALABAMA BY THE END OF THE
SHORT TERM PERIOD.  THE FRONT IS NOT MAKING ANY GREAT PROGRESS.
REGIONAL RADARS SHOW THE GREATEST COVERAGE OF PRECIPITATION SOUTH
OF INTERSTATE 20.  THIS IS LOCATION OF GREATEST INSTABILITY /LI/S -3
OT -4...CAPE >1000 TO OVER 2500 S. OF MGM.  ALSO SOUTH OF I20 IS
THE GREATEST AMOUNT OF THETA.  WITH THIS ALL SAID AND DONE...FEEL
THE BEST PRECIP COVERAGE TONIGHT SHOULD BE SOUTH OF INTERSTATE 20.

FIRST PERIOD POPS WILL BE DETERMINED AT RELEASE TIME.  THINKING IS
CHANCE EVERYWHERE WITH POSSIBLE HIGHER POPS FOR THE EVENING HOURS
BASED ON THE RADAR TRENDS.

.EXTENDED...
NO CHANGES PLANNED TO EXTENDED.  NOT SURE ABOUT THE CURRENT FRONT
AND WHERE IT WILL END UP.  CONFIDENCE IS NOT VERY HIGH HERE.  WILL
KEEP CHANCE POPS THE WHOLE WAY.

.PRELIMINARY NUMBERS...

BHM 70 85 69 86 70 / ? 50 40 40
MGM 70 88 70 88 71 / ? 40 30 40

.BHM...NONE.

 80
Hazardous weather outlook, Jun 14, 1:06 PM CDT, 3 hours 51 minutes before
ALZ011>015-017>050-142000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
106 PM CDT SAT JUN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS THE FORECAST
AREA.  SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
THROUGH TONIGHT.  LOCALIZED HEAVY RAINFALL CAN BE EXPECTED FROM THE
STRONGER STORMS...PRODUCING PONDING OF WATER ON ROADWAYS AND IN LOW
LYING AREAS.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

VERY LITTLE CHANGE IN THE OVERALL PATTERN OF WARM MOIST AIR...AND
SOUTHWESTERLY UPPER LEVEL FLOW IS EXPECTED THROUGH NEXT WEEK.
AS A RESULT...CHANCES OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED THROUGH THE PERIOD.  MINOR VARIATIONS
IN THIS PATTERN...INCLUDING FRONTAL BOUNDARIES FROM THE NORTH...
AND UPPER LEVEL DISTURBANCES FROM THE SOUTHWEST...COULD ENHANCE THE
COVERAGE AND INTENSITY OF STORMS FROM TIME TO TIME.  THE EXACT TIMING
OF THESE MINOR FEATURES IS TOO UNCERTAIN AT THIS TIME TO PINPOINT A
GREATER THREAT AT ANY GIVEN TIME.

THUS...AT THIS TIME...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.

In the hours before

Special weather statement, Jun 14, 4:30 PM CDT, 27 minutes before
ALZ037-043-045-047-142215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 PM CDT SAT JUN 14 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR MACON...LEE...ELMORE AND
TALLAPOOSA COUNTIES UNTIL 515 PM CDT...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 5 MILES NORTHWEST OF KOWALIGA TO
TALLASSEE...MOVING EAST AT 30 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
MILSTEAD...KENT...KOWALIGA...TALLASSEE...TALLAPOOSA CITY...
BARNESVILLE...DADEVILLE AND NOTASULGA THROUGH 515 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS UP TO 50
MPH COULD KNOCK DOWN TREES IN RAIN SOAKED SOIL. UNSECURED SMALL
OBJECTS COULD BE BLOWN AROUND.

LAT...LON 3275 8611 3276 8600 3286 8599 3286 8560
          3273 8558 3274 8540 3267 8535 3245 8535
          3243 8602 3265 8602

Nearby

Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.